Wednesday, October 24, 2007

Odds and Ends

Hey All!

Feeling a little better, the worst of the depression has lifted. I did find something that helped, the herbal supplement Ephedrene. It is legal if you can still find it. They are starting to prescribe stimulants such as Provigil or Modafinil to depression sufferers, and I thought maybe Ephedrene was worth a try. It didn't help my insomnia, but it did help my mood. I wouldn't begin to recommend this to just anyone, but it might be another tool in the toolbox.

I'm going to begin somewhat of a "rebranding". There's been a few things lately that have me convinced I need a more unified, less confusing identity. As many of you know, when I started writing at HealthCentral's BipolarConnect, the fine folks there thought it might be confusing if I used the name "Jon", as the noted bipolar advocate John McManamy is on their staff. They asked me to go by my initials GJ, and I agreed, as I really didn't think the HealthCentral thing would get as big as it has. But they've done some search engine magic, and now when you Google bipolar topics, the name GJ jumps right out. While I prefer "Jon", I can't avoid rebranding to GJ. So be watching for that as time moves along.

I picked up a domain name the other day that is just screaming for attention: Bipolarville.com It's such a fun sounding name I want to build some kind of a blog or site around that name. After I bought it, I discovered another blogger using "bipolarville" to describe her posts about bipolar disorder. If I do anything with the name, I'll certainly give her a heads-up.

I hope everyone is well, and further hope the SAD that is kicking so many asses is losing some steam.

9 comments:

Gianna said...

Jon,
I don't want to be judgmental and really I'm not---this is really an opinion---

Taking ephedrin is dangerous. In my opinion taking modifanil and provigil with bipolar is too.

They are all like taking speed. And I've tried them all, so I know what I speak of besides hearing lots of other anecdotal stories.

Be careful.

jane said...

I'm glad you are doing better. How about Jon G. for your name?
I like Bipolarville, it kind of has a 50s ring to it.
Take it easy

Just Me said...

My opinion and experience:

Be really, really careful with ephredene. It is not the same as provigil. Provigil is imperfect but in some way I forget is a bit better even than caffeine. I use provigil when well and I do it by drugging the mania the second I feel it, by assuming that there is some mania daily, and not taking it if there's a chance of mania. As unstable as I am my doctor gave me provigil only as a last ditch choice when sleep was compromising work too much and I may not get it back this time.

I also worry in your case because you aren't on a heavily sedating med. That was the sole reason I'm allowed to take it; all the depakote and other sedatives I'm on/have been on counter it. If I miss any depakote I don't take it.

Lamictal, as you know, is much stronger protection against depression than mania. Like I said, if I'm taking provigil (which is many 50% of the time) I am also taking daytime anxiety meds, plus I pop in an extra one if I feel at all manic. I take the pill at 6 AM and let it help me wake up, then by 10 AM I'm working hard to counter it. I've had a tendency to get into caffeine at lunch because the pop machine where I work is deficient in caffeine-free stuff. I will not do that this time; I am determined.

As I write this it looks crazy that I've taken this. All I know is that it has worked and I suspect the end of that has come. Also it comes from the most careful doctor in the world who I trust.

Just be careful.....

G.J. "Jon" Gregory said...

gianna - my wife tells me the same thing. Thanks for your input and concern.

Jane - I'd like to be able to make it shorter, but I am going to need to keep GJ in there, as that's what comes up so often in Google.

JustMe - thanks for your input. I only took one a day for a week or so, and it did seem to help. But now I seem to have climbed out of my depression, so it will sit around until the next depression...

meredith said...

Jon,
Hi I am new to this blog and I have been depressed for so long and want to lower my meds to see if that is what is making me so unhappy and not getting any better. I am on lamictal and i went from 200mg to 150mg to now 100mg and for a few days i want to jump out of my skin. In light of me wanting to get off the meds I can not call a Dr bc I dont have insurance. I have to wait for those 90days and I dont have enough to keep up with those 90 days. So hense me lowering the dosage. Since lowering the dosage I have not been feeeling good. All I want is for my head to be clear for me to have energy to walk to the bathroom and to be happy. (such a cliche in my world) anyway my question is how long does it take for this feeling of lowering my dosage to go away?

Just Me said...

Meredith-

You need to get help. You don't have to have insurance. Go to the ER. They have to treat you. Make it sound as bad as you possibly can. You'll get put in the hospital for a few days, but you'll get the meds adjusted. Tell them you want to kill/hurt yourself so they have to take you. Make it look like you have very little support to keep you safe, if you can. I'm not advocating lying, just STRETCH the truth, a lot if needed.

You can also try community mental health or other clinics.

Regardless of whether lamictal was working before you started lowering the dose or not (I wasn't clear on this) it obviously isn't now. You absolutely need help, and it's not help you are going to be able to get from anyone online.

There are programs to help when you don't have insurance. I can't say I know all of them, but I do think it sounds like you need immediate help, which means the hospital.

G.J. "Jon" Gregory said...

Meredith - So sorry I didn't get back to you sooner. I agree with Just Me.

How much Lamictal to you need to maintain your level until insurance kicks in?

meredith said...

Hi,
thanks so much for all your thoughts and concerns, but I cant go to a hosptial for a few days. Jon I need about 10 200mg pills, I have been trying to call my Dr. and he will not return my phone calls. (I think I can write a book with my experiences.) I will try a community health clinic. Honestly everyone has been more than helpful here such a change from the people in my life. Thanks so much.

G.J. "Jon" Gregory said...

Meredith - email me. livingbipolar@gmail.com